Aa
A
A
A
Close
Child Behavior Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Re: 3 Very Important Questions about 3 very Important Children

Posted By Sue Joyce on February 18, 1999 at 18:25:15:

In Reply to: Re: 3 Very Important Questions about 3 very Important Children posted by HVM Ph.D. - KDK on February 08, 1999 at 06:40:48:






I have posted before concerning obsessive/compulsive disorder.
This same 4 year old child is now obsessed with her hair.  She hated
it being even near her face.  It was short but had to cut even shorter.
Now, she constantly cries to have her hair brushed because it looks
"Nappy"  Her words, not mine.  She still has the same problems as in the last post.
     I also would like to know what help there is out there for a 16 year old
girl who is about 5'5" and weighs 267 and 1/2 lbs.?  She has a
very large frame and carries it well, but needs help drastically.
However we are a family of very moderate means.  Also extreme obesity
and even morbid obesity runs in our family.  I am 2 inches shorter
and weigh 1/2 ounce more.  I hve gastric stapling and am still fat.
I accept myself but want better for my child.  My 3 other children are
of average to mediun size.
     My close friend has a 6 yr. old grand son who is extremely hyper with
some learning problem due to this.  He is taking ritilan and is on a fairly high
dose.  He now is experiencing severe eye twitches.  Is the ritilan causing it and
why?  What can be done to help?  One school turned him away at one time due to the fact
that he was unmanagable because of the ADHD.  Please help us if you can. We
think that the medication may be causing it and realize that if
he is taken off of it then it could hinder him from receiving the education
that he deserves.  Thank You.



___


: Dear Cathi,
Let me respond to each of your three concerns:
(a) Relative to your 4-year-old, her behavior appears to reflect more than the finicky, particular behavior not uncommon in such pre-schoolers. As I mentioned before, it would be wise to obtain an evaluation by a child mental health clinician. Check with your daughter's pediatrician about how you could secure such an evaluation. With such help, the nature of the behavior can be clarified: normal spectrum (probably not) vs. temperament/disposition vs. emotional disorder. The clinician will be able to offer you guidance about sensible ways to interact with your daughter. With older children who display OCD, medication can be employed, but this is not very likely with a child as young as your daughter.
(b) Relative to your 16-year-old, you are certainly correct in regarding her weight as a problem, even if she carries it well. At the very least, her weight poses a number of medical risks. She should be evaluated re: possible underlying medical problems (e.g., endocrine disorder, metabolic disorder) and possible psychological condition that may be resulting in compulsive overeating. The family history of obesity will be of particular interest when she is evaluated. She will also be able to obtain the guidance of a nutritioninst to help her with sensible eating, regardless of the ultimate diagnosis. Do you have health insurance? Check with your regular doctor for guidance about how to proceed. Your family's moderate means should not be an impediment to seeking help. In all likelihood, any treatment your daughter requires will be available.
(c) Relative to your friend's 6-year-old grandson, his eye twitching probably is of some concern. One of the possible side effects of Ritalin is the development of motor tics (involuntary muscle movements), usually of the facial muscles. If this is the case, the medication will likely be discontinued and the youngster can be started on a different stimulant medication to assist him with his hyperactivity (and any other symptoms of Attention-Deficit/Hyperactivity Disorder - e.g., inattention, impulsivity) he may display.





I just wanted to respond to the part in your letter about the little boy on Ritalin with severe eye twitches.  My 9 year old son developed an eye tic when on Ritalin-he would blink constantly.  We got different advice from different doctors but after consulting an expert in this area we took him off the Ritalin.   We've not had success with other medicines like we did with Ritalin but I was unwilling to let my son blink constantly as a side affect.  Your friend needs to see the best pediatrician she can afford for advice and read any books on Add she can find.  There area alot of medicines out there to try and she needs GOOD advice.  The eye tics did go away after about 1 week when we stopped the Ritalin.  Good Luck and please encourage her to read,read, and read about the medicines.  Also, lots of support groups out there with people who will gladly share their medical experiences.
0 Responses
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Is a gluten-free diet right for you?
We answer your top questions about the flu vaccine.
Learn which over-the-counter medicines are safe for you and your baby
Yummy eats that will keep your child healthy and happy
Healing home remedies for common ailments